Following my recent admission 2&1/2 weeks ago I keep on getting really bad cramp/pain in my hands and feet. Has anyone else experienced this following a flare up/attack/ admission or is it just coincidence?
Cramp/pain in hands & feet: Following... - Asthma Community ...
Asthma Community Forum
Yes I remember having cramp during and after my hospital admissions and my toes would all spasm together. I wonder if it’s perhaps the high amount of meds taken when in hospital. Sorry you’ve been so poorly! I hope you’re soon feeling much better!
Hi yes I do and I put it down to altered state of breathing in other words breathing pattern disorder following a flare as I've had to compensate it takes a while to breathe properly again. Now I do the exercises during a flare and when I had covid few weeks ago I literally did the exercises non stop as to not get in the dire state I did last time. Its prob the lack of movement etc being ill. X
Yes, when I point my toes my feet go into spasm so much so the toes separate & curl like claws. It's horrible. I know there's a hard knot (of muscle?) in the insteps. It's maddening.
I've read on the Lung and Asthma site in the past that it might be to do with steroids - I've no idea if this is true or correct.
I take a magnesium supplement before bed which helps. Also before my Pilates classes I rub Magnesium Balm on insteps which really helps a lot, tonic water also helps amazingly during class.
Circulation........not sure if this is connected or not but a few years ago I knocked the front of my ankle on open dishwasher drawer causing bruises. The discolouration has never gone away so I put this down to aging circulation so try to remember to do the turning circles with feet when sitting to improve it. I do walk a lot in supportive Fitflop shoes although I'm not sure I'll ever correct the damage done of many years of wearing flip-flops in hot countries.
I also used to get calf cramp in the night & had to reach out to place sole of foot on the colder outside wall, once tried to walk it off but lost balance, broke two ribs when crash landing on footboard of bed - not happened since taking magnesium.
Try the magnesium - although you'd better check its okay with your medics. P
Cramping can be a result of low potassium, and low potassium can be caused by asthma inhalers (see the patient leaflet for your inhalers). A diet rich in potassium should address this and there are quite a few foods richer in potassium than bananas. We should aim consume around 4,700mg a day.
Were you on a lot of steroids? Bursts of those can cause cramping during and afterward as can low cortisol and potassium like Poobah said. I'd get your cortisol and potassium checked asap just to be on the safe side.